Orlistat-induced cutaneous leukocytoclastic vasculitis
Version of Record online: 14 OCT 2002
Copyright © 2002 by the American College of Rheumatology
Arthritis Care & Research
Volume 47, Issue 5, page 567, 15 October 2002
How to Cite
Gonzalez-Gay, M. A., Garcia-Porrua, C., Lueiro, M. and Fernandez, M. L. (2002), Orlistat-induced cutaneous leukocytoclastic vasculitis. Arthritis & Rheumatism, 47: 567. doi: 10.1002/art.10670
- Issue online: 14 OCT 2002
- Version of Record online: 14 OCT 2002
To the Editor:
Obesity is a growing problem in developed countries. Treatment for obesity requires diet, exercise, behavior modifications and, in some cases, antiobesity agents. Orlistat, a pancreatic lipase inhibitor, is a new drug for obesity that decreases the absorption of dietary fat (1). Adverse reactions are almost exclusively gastrointestinal (2).
Cutaneous vasculitis (CV) related to drugs has extensively been reported (3). We describe a case of CV related to orlistat.
A 34-year-old white general practitioner presented to the hospital because of palpable purpura of 72 hours duration, mainly involving the lower extremities. He reported asthma in his childhood, but had not required treatment for respiratory problems since that time. Apart from obesity, the rest of his medical history was unremarkable. He decided to take orlistat (120 mg before meals) as medical treatment for obesity.
Seventy-two hours after the onset of this therapy he experienced myalgias and arthralgias. He also noticed the presence of maculopapular lesions in rapidly increasing numbers in his lower extremities. On physical examination palpable purpuric skin lesions were present in the lower third of both inferior extremities. Cardiopulmonary and abdominal examinations were normal. Full blood cell count and coagulation tests were also normal. The erythrocyte sedimentation rate and C-reactive protein were 24 mm/1st hour (normal <20 mm/1st hour) and 15.9 mg/L (normal <5), respectively. Apart from data on hypercholesterolemia and hypertrigliceridemia, routine blood and urine chemistry profiles were normal. Tests for hepatitis B and C, antinuclear antibodies, cryoglobulins, rheumatoid factor, C3 and C4 serum complement levels, antineutrophil cytoplasmic antibodies, anticardiolipin antibodies, and a chest radiograph were all negative or normal.
A skin biopsy showed a leukocytoclastic vasculitis affecting capillaries and venules. Treatment with orlistat was discontinued and bed rest and nonsteroidal antiinflammatory drugs were prescribed. Following initiation of this procedure, a rapid improvement of the cutaneous lesions was achieved.
The close temporal relationship between the onset of treatment with orlistat and the development of leukocytoclastic CV supports a possible role for this therapy in the pathogenesis of the disease.
Miguel A. Gonzalez-Gay MD, PhD*, Carlos Garcia-Porrua MD, PhD*, Mercedes Lueiro MD*, Maria L. Fernandez MD*, * Hospital Xeral-Calde, Lugo, Spain